Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • 12 Tips for Traveling With Diabetes
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter
Latest
Popular
Top Rated
International Archives
Print | Email | Share | Comments (4)

A Reaction to Aspartame?


Jul 18, 2007

An article in New Zealand's Dominion Post has reported that a young woman in Wellington, New Zealand, was nearly poisoned to death by the aspartame in her chewing gum.

It began about five months ago when Ms. Cormack began suffering crippling muscle cramps and tingling in her hands and feet, followed by heart palpitations, anxiety attacks, depression and skin rashes. Her doctors were mystified, and she thought she was dying. Then she found a clue on the Internet: aspartame poisoning.

Every day for the past few years, Ms. Cormack had chewed up to four packs of sugarless gum sweetened by aspartame (NutraSweet). When her doctor heard about the gum habit, she confirmed aspartame poisoning as the likely culprit in Ms. Cormack's mystery illness. Within 24 hours of giving up the gum, the young woman's symptoms disappeared.

According to the Dominion Post, aspartame is digested into aspartic acid, phenylalanine and methanol, which converts into formaldehyde - a deadly neurotoxin used as embalming fluid. Although the FDA has no concerns about the safety of aspartame, there is still vigorous public debate on the subject, especially on the Internet where Ms. Cormack found her clue.

When we asked our Advisory Board member and expert pharmacist Dr. John White about the strange case of Ms. Cormack and the poison gum, he was less than convinced. "She could have some rare form of sensitivity to aspartame or perhaps to one of the inactive ingredients or coloring agents in the gum," he said. "On the other hand, Ms. Cormack could be suffering from exposure to a cleaning agent, a carbon monoxide leak in her gas heating system, or any one of a thousand other things."

"Just because Ms. Cormack's symptoms subsided after she stopped chewing four packs of gum per day," said Dr. White, "does not prove that the cause of her complaints was aspartame. First, aspartame is used by millions of people with no ill effect. Second, while it is true that aspartame is metabolized to miniscule quantities of formaldyhyde and formate, it is estimated that in order to accumulate enough of these compounds to be harmful, one would have to drink 600 to 1700 cans of diet soft drink containing aspartame at once. That is considerably more than four packs of gum per day."

"Ms Cormack's case is interesting," concluded Dr. White, "but must be viewed in proper perspective. Thousands of people have taken aspartame in study settings with no ill effect, and millions have used aspartame with no ill effect. Any one person can be sensitive to anything; for example, peanuts are enjoyed by many but toxic to a few. My guess is that aspartame is much safer than peanuts. However, if you seem to have an untoward reaction towards a food or an additive or a medication…then listen to yourself, and avoid it."


Categories: Food, International, Professional Issues, Type 1 Issues



You May Also Be Interested In...


Click Here To View Or Post Comments

Comments 4 comments - Jul 18, 2007

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.